Lightning, Pitkin
- When
- July 29, 6:00 PM MST
- Where
- Pitkin County, 2 mi S of Aspen
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.217, -106.917 (the zone’s center; the record gives no point)
Lightning struck and damaged aviation navigational equipment on Aspen Mountain. The equipment failure resulted in many cancelled flights.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Lightning struck and damaged aviation navigational equipment on Aspen Mountain. The equipment failure resulted in many cancelled flights. The equipment was repaired about 14 hours after the lightning strike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 1:41 PM MST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 241 PM MDT SAT JUL 29 2006 .SHORT TERM (TONIGHT THROUGH MONDAY)... THE LOW PRESSURE CIRCULATION WILL PERSIST OVER WESTERN NEW MEXICO THROUGH TONIGHT AND INTO SUNDAY...BEFORE IT WEAKENS AND GRADUALLY MOVES OFF TO THE NORTHEAST SUNDAY NIGHT. MOISTURE WILL CONTINUE TO ROTATE NORTHWARD INTO SOUTHERN CO ON THE EAST SIDE OF THIS ROTATION. SO FAR...THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER THE WESTERN SAN JUANS...WHICH WILL BE FAVORED IN THIS FLOW. EXPECT THAT BY THE TIME THIS PACKAGE IS SENT THAT SCATTERED STORMS WILL HAVE SPREAD TO THE LOWER ELEVATIONS OF THE 4-CORNERS REGION AS WELL. ACTIVITY WILL CONTINUE TO SPREAD NORTHWARD INTO THE EVENING...WITH THE SAN JUANS NEAR THE EASTERN BORDER THE FAVORED AREA. LESS ACTIVITY FOR THE NORTH. AGAIN DIURNAL EFFECTS WILL PUT THE LID ON CONVECTION OVERNIGHT. HOWEVER WITH THE CIRCULATION STILL SITTING OVER WESTERN NM...EXPECT SOME SHOWERS AND THUNDERSTORMS TO CONTINUE INTO SUN MORNING MAINLY OVER THE SOUTHERN HALF OF THE FORECAST AREA. THE AIR MASS WILL CONTINUE TO MOISTEN ON SUNDAY AS A PACIFIC TROUGH MOVES INTO THE NORTHWEST CONUS. WITH THIS HIGH THETA-E AIR AND GOOD INSTABILITY EXPECT CONVECTIVE ACTIVITY WILL INCREASE A NOTCH ON SUN. MODELS CONTINUE TO PAINT MON AS A VERY ACTIVE DAY. THE PACIFIC TROUGH BEGINS TO EJECT ACROSS SOUTHERN CANADA AND THE NORTHWEST STATES WITH ENERGY BRUSHING THE FORECAST AREA. THE TAIL END OF THE DIVERGENCE ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF THE UPPER JET WILL BRUSH THE NORTH. PW VALUES WILL INCREASE TO OVER AN INCH ACROSS THE ENTIRE FORECAST AREA. WIND SHEAR WILL INCREASE...ESPECIALLY NORTH...WHICH WILL HELP PRODUCE STRONGER STORMS. AND A COLD FRONT ASSOCIATED WITH THE TROUGH WILL APPROACH THE NORTHWEST LATE IN THE DAY. FEEL THE NORTH WILL SEE THE STRONGER STORMS...BUT THE DEEPER MOISTURE OVER THE SOUTH WILL PRODUCE THE BETTER PCPN THERE. TEMPS WILL BE LOWER ON MON DUE TO INCREASED CLOUDS/PCPN. .LONG-TERM (MONDAY NIGHT THROUGH SATURDAY)... MODELS CONTINUE TO SHOW DEEP MONSOONAL MOISTURE OVER THE AREA ON MONDAY AND MONDAY NIGHT. WITH A TROUGH MOVING IN FROM THE NORTHWEST...AND THE TAIL END OF A JETS RIGHT ENTRANCE REGION (THE JET MAX WILL BE WELL TO THE NORTH...THERE WILL BE ENOUGH DYNAMICS TO PRODUCE WIDESPREAD PRECIPITATION. ALSO...A TIGHT THETA-E GRADIENT IS FORECAST TO BE IN PLACE OVER WESTERN COLORADO...WITH THE THETA-E RIDGE AXIS OVER THE FRONT RANGE. THIS WILL ENHANCE THE PROBABILITY FOR HEAVY RAIN. DUE TO CLOUD COVER AND RAIN-COOLED AIR THIS WILL LIKELY BE ONE OF THE COOLER DAYS IN A WHILE. THE MOISTURE LOOKS TO REMAIN ON TUESDAY...BUT THE JET SUPPORT WILL BE LOST AND THE THETA-E GRADIENT IS FORECAST TO BREAK UP AS WELL. BUT EXPECT THAT MODERATE AFTERNOON AND EVENING CONVECTION WILL OCCUR. BY WEDNESDAY THE ATMOSPHERE WILL DRY UP CONSIDERABLY...AND ONLY MOUNTAIN CONVECTION IS EXPECTED. TEMPERATURES WILL WARM TO NEAR NORMAL LEVELS BY MID WEEK. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && EH/BA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT SAT JUL 29 2006 COZ001>014-017>023-UTZ022>025-027>029-301200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SOUTHEAST UTAH...SOUTHWEST COLORADO AND THE MOUNTAIN AREAS OF WEST CENTRAL COLORADO WILL SEE SCATTERED SHOWERS AND THUNDERSTORMS... MAINLY THIS AFTERNOON AND EVENING. THE STRONGER STORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAIN SHOWERS...SMALL HAIL AND STRONG GUSTY WINDS. ONLY ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER NORTHEAST UTAH AND NORTHWEST COLORADO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY THROUGH TUESDAY...EXPECT NUMEROUS THUNDERSTORMS IN THE MOUNTAINS WITH SCATTERED STORMS OVER THE LOWER VALLEYS. THE STRONGEST STORMS WILL PRODUCE PERIODS OF HEAVY RAIN...HAIL...AND GUSTY WINDS. WEDNESDAY THROUGH FRIDAY...A LITTLE DRIER WITH SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND ISOLATED STORMS FOR VALLEY AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The Grand Junction radar (KGJX), 113 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524322.